Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 18, 2021, 5:11 PM EDT for Carroll County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 18, 2021, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WWUS81 KRNK 182111
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sun Jul 18 2021
VAZ013-016-182145-
Pulaski-Carroll-
511 PM EDT Sun Jul 18 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PULASKI AND NORTHEASTERN CARROLL COUNTIES...
At 509 PM EDT, radar indicated strong thunderstorms were clustered
within an area extending from near Allisonia to near Sylvatus to
near Gladesboro. Movement was northeast at 20 mph.
Winds in excess of 30 mph are possible with one or two these storms.
Locations impacted include...
Hillsville...
Allisonia...
Fancy Gap...
Dugspur...
Sylvatus...
Gladesboro...
and Woodlawn.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3679 8087 3686 8081 3688 8074 3690 8076
3694 8073 3696 8065 3693 8063 3693 8064
3689 8060 3679 8053 3667 8072
TIME...MOT...LOC 2109Z 245DEG 17KT 3691 8071 3681 8082 3673 8069
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:49 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 2:49 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 249 PM EDT Sun Jul 18 2021 .SYNOPSIS... A cold front will slowly drift south into northern North Carolina tonight before stalling. With the front nearby, expect considerable cloudiness with a threat for showers and thunderstorms, especially areas along and south of the VA/NC border. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... Showers and thunderstorms expected mainly along and south of Highway 58. Surface cold front is working its way through the forecast area. Dry air is infiltrating the CWA from the north. Post frontal dewpoints have slipped into the U50s/L60s north of Highway 460. The morning RNK sounding indicated a WNW wind just above the surface and this will allow the front to continue to be pushed to the ESE with time. Think most of the shower/storm activity will be confined primarily to the Hwy 58 corridor and points south this evening...with linger shower chances along the front overnight. The GSO sounding is still goosed with juice with PWATs near 2 inches and surface dewpoints in the lower 70s. This prefrontal airmass is expected to provide for higher than normal rain efficiency with the potential for localized excessive rainfall. Flood advisories may be needed for parts of the area this evening. The best chance for moderate to strong convection and locally heavy rain will be along the NC/VA border and southward. This will likely be the case again Monday, although with dense cloud cover Monday morning, not sure how much CAPE we will be able to build this far north. Attm, will maintain at least slight chance for thunder for our NC counties Monday with showers still a good bet across the southern half of our CWA. With somewhat drier air working its way into the northern CWA, expect slightly cooler temperatures tonight with lows in the lower 60s (possibly 50s in WV). Closer to the front, VA/NC piedmont, still looking at minimums not much lower than 70. Mondays highs are expected to be the warmest across the north where some sun can filter through during the afternoon, and significantly muted closer to the cloudier frontal zone... highs ranging from 78-83 north of 460 and 72-78 south of 460. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... Lowered chance of precipitation for Wednesday... Southern part of the upper trough over the northeast United States splits off from northern stream and moves southwest into the Southern Plains by late Wednesday. Stalled front gets a push farther south on Monday night and Tuesday. This will turn the mean flow from the east/northeast back around to the west and northwest. Tuesday and Wednesday southwest Virginia, northwest North Carolina and southeast West Virginia will be a relative minimum of instability and moisture between the frontal zone across the Ohio Valley and the deeper moisture along the Carolina coast and in the Gulf Coast region. Tuesday night through Wednesday night will be the time frame with the lowest probability of precipitation. Temperatures will be near to just above normal. .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 230 PM EDT Sunday... Maintained a daily threat of showers and thunderstorms... Large scale pattern flattens during this time frame with persistent broad troughing in the eastern United States and ridging over the west. GFS and ECMWF hint that another long wave trough may be digging in the east on Saturday and Sunday. Best probability of precipitation comes in on Sunday with the approach of another front. Temperatures will be near to just above normal through the period. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 230 PM EDT Sunday... Scattered MVFR showers and thunderstorms are expected this evening south of Highway 460, with numerous showers and thunderstorms vcnty of the VA/NC border. With the front stalling near the VA/NC border, expect considerable cloudiness with lingering showers overnight and additional showers for Monday. Winds will favor a northerly component across WV/VA, and from a southwesterly direction across NC...speeds generally less than 8 kts...except near thunderstorms where winds will be variable and gusty. Fog is not expected to be problem tonight due to the extensive cloud cover. Any clearing will change this prognosis and would result in patchy radiation fog...especially in the mountain valleys...such as LWB. Moderate confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... By Tuesday the boundary will be south of the region with cooler and drier weather and a return to widespread VFR conditions. Scattered MVFR storms are possible Wednesday and Thursday. Some drier air will arrive for Friday. Isolated MVFR convection may be possible Saturday in the west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...AMS LONG TERM...AMS AVIATION...PM
Hazardous weather outlook, Jul 18, 2:52 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 252 PM EDT Sun Jul 18 2021 NCZ001-002-VAZ009-012-015-016-032-043-044-058-191900- Ashe-Alleghany NC-Smyth-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax- 252 PM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms are expected again this afternoon and evening. Locally heavy rainfall leading to flooding or flash flooding will be the main hazard with this activity. An isolated strong to severe thunderstorms is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059- WVZ042>044-507-508-191900- Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 252 PM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-018>020-191900- Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-Yadkin- 252 PM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms are expected again this afternoon and evening. Locally heavy rainfall leading to flooding or flash flooding will be the main hazard with this activity. An isolated strong to severe thunderstorms is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will be possible again Monday. Locally heavy rainfall may lead to flooding or flash flooding. Tuesday through Saturday there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 4:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 NNW PENNS STORE 36.62N 80.08W
07/18/2021 PATRICK VA 911 CALL CENTER
TREE DOWN ON STELLA ROAD.
&&
RRSpecial weather statement, Jul 18, 4:23 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT Sun Jul 18 2021
NCZ004-005-VAZ043-182100-
Stokes-Rockingham-Henry-
423 PM EDT Sun Jul 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTH CENTRAL HENRY
COUNTIES...
At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Horse Pasture to Ayersville to Sandy
Ridge. Movement was southeast at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Sandy Ridge...
Prestonville...
Horse Pasture...
Ayersville...
and Price.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3652 8020 3654 8010 3654 8005 3655 8005
3656 8003 3665 7994 3656 7984 3644 7995
3644 8011
TIME...MOT...LOC 2023Z 311DEG 9KT 3660 7993 3650 8002 3651 8010
DSSpecial weather statement, Jul 18, 4:27 PM EDT, 44 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 427 PM EDT Sun Jul 18 2021 NCZ003-004-VAZ032-182100- Stokes-Surry-Patrick- 427 PM EDT Sun Jul 18 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES... At 427 PM EDT, radar indicated strong thunderstorms were located along a line extending from Woodville to near Ararat. Movement was east at 25 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Pilot Mountain... Francisco... Woodville... Ararat... Collinstown... Westfield... and Pilot Mountain State Park. Locally heavy rain, with rates of two to four inches per hour, will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3662 8020 3635 8035 3634 8059 3654 8055 TIME...MOT...LOC 2027Z 247DEG 20KT 3652 8048 3636 8054 DS
Special weather statement, Jul 18, 4:53 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sun Jul 18 2021
NCZ006-VAZ058-182130-
Caswell-Halifax-
453 PM EDT Sun Jul 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL CASWELL AND SOUTHWESTERN HALIFAX COUNTIES...
At 452 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from near Elmo to Hamer to near Quick.
Movement was southeast at 15 mph.
Locations impacted include...
Yanceyville...
Turbeville...
Milton...
Blanch...
Leasburg...
Hamer...
and Semora.
Locally heavy rain, at the rate of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3641 7949 3648 7931 3654 7928 3654 7922
3668 7918 3665 7902 3654 7907 3654 7914
3639 7915 3630 7937
TIME...MOT...LOC 2052Z 303DEG 12KT 3666 7917 3646 7927 3641 7945
DSSpecial weather statement, Jul 18, 5:06 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Sun Jul 18 2021
NCZ004-005-VAZ032-043-182130-
Stokes-Rockingham-Henry-Patrick-
506 PM EDT Sun Jul 18 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
STOKES...NORTHWESTERN ROCKINGHAM...SOUTH CENTRAL HENRY AND
SOUTHEASTERN PATRICK COUNTIES...
At 504 PM EDT, radar indicated strong thunderstorms were clustered
within an area located from near Price to near Collinstown to near
Capella. Movement was east at 15 mph.
Winds in excess of 30 mph are possible with one or two these storms.
Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
Stoneville...
Danbury...
and Francisco.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8042 3657 8036 3656 7971 3635 7972
3634 8016 3626 8019
TIME...MOT...LOC 2104Z 265DEG 15KT 3654 7985 3650 8026 3634 8032
DSSpecial weather statement, Jul 18, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Sun Jul 18 2021
VAZ013-016-182145-
Pulaski-Carroll-
511 PM EDT Sun Jul 18 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PULASKI AND NORTHEASTERN CARROLL COUNTIES...
At 509 PM EDT, radar indicated strong thunderstorms were clustered
within an area extending from near Allisonia to near Sylvatus to
near Gladesboro. Movement was northeast at 20 mph.
Winds in excess of 30 mph are possible with one or two these storms.
Locations impacted include...
Hillsville...
Allisonia...
Fancy Gap...
Dugspur...
Sylvatus...
Gladesboro...
and Woodlawn.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3679 8087 3686 8081 3688 8074 3690 8076
3694 8073 3696 8065 3693 8063 3693 8064
3689 8060 3679 8053 3667 8072
TIME...MOT...LOC 2109Z 245DEG 17KT 3691 8071 3681 8082 3673 8069
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 41 min |
| Jul 17, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 63 min |
| Jul 17, 8:54 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| Jul 17, 10:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 56 min |
| Jul 17, 10:29 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 31 min |
| Jul 18, 2:52 PM EDT | Special Weather Statement | RNK | Patrick | 23 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | RNK | City of Martinsville | 25 min |
| Jul 18, 3:20 PM EDT | Areal Flood Advisory | RNK | Carroll | 83 min |
| Jul 18, 3:24 PM EDT | Areal Flood Advisory | RNK | Carroll | 3 hr |
| Jul 18, 3:29 PM EDT | Special Weather Statement | RNK | Smyth | 31 min |
| Jul 18, 3:33 PM EDT | Special Weather Statement | RNK | City of Danville | 27 min |
| Jul 18, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 37 min |
| Jul 18, 4:03 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| Jul 18, 4:05 PM EDT | Special Weather Statement | RNK | City of Danville | 25 min |
| Jul 18, 4:09 PM EDT | Special Weather Statement | RNK | Patrick | 36 min |
| Jul 18, 4:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 112 min |
| Jul 18, 4:19 PM EDT | Special Weather Statement | RNK | City of Galax | 26 min |
| Jul 18, 4:23 PM EDT | Special Weather Statement | RNK | Henry | 37 min |
| Jul 18, 4:43 PM EDT | Flash Flood Warning | RNK | Carroll | 4 hr |
| Jul 18, 5:38 PM EDT | Special Weather Statement | RNK | Charlotte | 37 min |
| Jul 18, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
| Jul 17, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 57 min |
| Jul 18, 2:42 PM EDT | Special Weather Statement | RNK | Ashe | 33 min |
| Jul 18, 3:11 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Jul 18, 3:36 PM EDT | Special Weather Statement | RNK | Surry | 24 min |
| Jul 18, 3:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| Jul 18, 3:58 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
| Jul 18, 4:27 PM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| Jul 18, 4:53 PM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Jul 18, 5:06 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 24 min |
| Jul 18, 5:30 PM EDT | Special Weather Statement | RNK | Rockingham | 30 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.